Can Past Prescription Drug Abuse Cause Ms-like Symptoms/diagnosis?

Question

Asked by Jessica H.

Can Past Prescription Drug Abuse Cause Ms-like Symptoms/diagnosis?

My question is this: I have a very clear diagnosis of MS, however my husband (who is not supportive AT ALL) believes that my past abuse of prescription sleep aids has brought this upon myself. He believes I have been misdiagnosed and that the past medication abuse is what has caused the lesions in my brain and spine, and all of my associated problems. Could this be possible? I am looking for serious answers, not just to prove him incorrect, but also to alleviate my own guilt. Thank you.

Answer

Hi Jessica,

I'm sorry to hear that your husband is not supportive. It is so very important to have support at home when dealing with a diagnosis of MS and then when learning how to live with the disease.

I searched pubmed.gov, a clearing house for medical publications, and found nothing discussing common sleep aids and brain lesions.

I did find ONE article published in Psychology Today (2010) which discusses benzodiazepine use and changes in the brain such as enlarged cerebral ventricles. (http://www.psychologytoday.com/blog/side-effects/201011/brain-damage-benzodiazepines-the-troubling-facts-risks-and-history-minor-tr)

Cerebral atrophy and ventricular enlargement can be seen even in clinically isolated syndrome and early MS. (http://jnnp.bmj.com/content/73/2/141.full)

I have never read any MS-related publications which would suggest that previous drug use (or abuse) might cause MS. If you used benzo's, and have ventricular enlargement, and develop MS, then it could all be a coincidence. I'm not a medical professional, so I don't know. But I couldn't find any connection of brain lesions to sleeping pill use in the literature.

I hope that this helps in talking to your husband about learning what to do NOW that you do have MS. You can contact your local NMSS chapter (http://nmss.org) to find support groups or educational seminars in your area.

So how are you doing with the MS?

Lisa